Both Lisinopril and acid reflux can cause overnight coughing.
The affected person isn’t necessarily awake during all that coughing, either, even though other people in the house may be.
The Lisinopril cough and the acid reflux cough can also occur in the same person throughout the same night.
This is why one might wonder if there’s a way to tell the difference between a cough caused by Lisinopril (a high blood pressure drug) and acid reflux, which is exacerbated by a lying-flat position, allowing acidic contents from the stomach to reflux upward and into the throat.
The condition of acid reflux affecting the throat is is called laryngopharyngeal reflux (LPR).
“Acid reflux is a common cause of heartburn; a chronic cough may also occur,” says William Manger, MD, PhD, founder of the National Hypertension Association, professor emeritus at the New York School of Medicine, and author of the book, “Live Longer, Live Better: Avoid the Risks.”
A burning sensation in the chest is not always present because the acid doesn’t stay in the esophagus long enough (as it makes its way to the throat) to cause the so-called heartburn.
The cough is due to the acid making contact with the vocal cords. This triggers mucus production to coat the cords to protect them from the acid.
This entire process causes a tickling sensation or otherwise irritating feeling in the throat, causing coughing – even while someone sleeps. It doesn’t sound pretty, but it’s not an urgent situation, either.
“Measuring the acidity in the swallowing tube may be helpful in diagnosing acid reflux,” says Dr. Manger. “Raising the head of the bed may be helpful in avoiding acid reflux and cough at night.
“It may be necessary to avoid the use of Lisinopril to determine whether it is the cause of the cough.”
Do not stop taking Lisinopril without first consulting with your prescribing physician.
“I am not aware that there is any marked difference in the sound of the cough caused by Lisinopril or acid reflux,” adds Dr. Manger.
“If the cough continues despite discontinuing of Lisinopril then it seems that Lisinopril is not the cause of the cough.”
Dr. Manger, who began practicing medicine in 1949, has conducted research on the mechanism of salt-induced hypertension, and has published research in peer-reviewed journals.
Lorra Garrick has been covering medical, fitness and cybersecurity topics for many years, having written thousands of articles for print magazines and websites, including as a ghostwriter. She’s also a former ACE-certified personal trainer.